How Long Does Withdrawal From Gabapentin Last?

Gabapentin (Neurontin) is an anticonvulsant used to treat seizures and nerve pain. It is often prescribed “off-label” to treat migraines, fibromyalgia, and pain. Gabapentin is not currently a controlled substance because experts have always believed it showed little potential for abuse or dependence. Despite its legal status, gabapentin prescriptions have increased significantly over the past decade, and recent research points to an uptake in illicit abuse.

Overview

It is rare to experience withdrawal symptoms from gabapentin, but it does happen. A review of medical journals published between 1993, when gabapentin was approved, and 2015, found 18 case reports of gabapentin addiction, dependence, or withdrawal.

Doctors publish case reports when they encounter a patient with a rare disorder or with a condition that they want to make their colleagues aware of. Case reports are significant because they help further knowledge and identify subjects worthy of future research.

It’s worth noting that just because there are so few reports of gabapentin withdrawal, doesn’t necessarily mean it’s as rare as people once thought. It’s possible that many people simply don’t seek treatment for gabapentin withdrawal.

According to the Drug Enforcement Administration (DEA), gabapentin use is on the rise. Doctors wrote more than double the amount of gabapentin prescriptions in 2017 as they did in 2011. The illicit use of gabapentin also appears to be increasing. In a small survey of prescription drug abusers in Appalachian Kentucky, 15 percent reported using gabapentin to get high. That number is a 165 percent increase from the year prior and a 2,950 percent increase from 2008.

It appears as though gabapentin dependence and withdrawal are most common among people who use at least one other substance, such as opioids or alcohol. In the case reports, all patients had past drug or alcohol addiction issues. Opioid users have reported using gabapentin to intensify their high. Cocaine users have reported the same, as well as attempts to use gabapentin to help alleviate cocaine withdrawal.

Signs and Symptoms

Among the documented cases, gabapentin withdrawal began between 12 hours and 7 days after the last dose. The majority saw withdrawal symptoms within 24 to 48 hours.

Common Symptoms

The most common symptom was agitation, occurring in about half of the recorded cases. Confusion and disorientation were the next most common symptoms, followed by:

  • Sweating
  • Gastrointestinal symptoms
  • Tremors
  • Fast heart rate
  • High blood pressure
  • Insomnia

In many of the cases reported in the medical journals, individuals entered gabapentin withdrawal without the intention to do so. This was typically a result of running out of gabapentin or leaving it at home during a trip out of town.

This sample of cases is unlikely to be reflective of most people’s experiences with gabapentin withdrawal. The reason for this is that only people with severe or alarming symptoms seek emergency medical treatment. 

Among the cases reported, gabapentin withdrawal symptoms typically peaked three days after someone’s last dose. In almost all cases, doctors eventually treated the symptoms by resuming the previous gabapentin dose. Once people resumed their dose, their symptoms disappeared within hours.

Coping and Relief

The best way to cope with gabapentin withdrawal will depend on the severity of your withdrawal symptoms and the state of your mental and physical health. Your current dose of gabapentin and your reasons for taking it are also important factors.

Seek medical attention if you or someone you love is already experiencing symptoms of gabapentin withdrawal. If your loved one is showing signs of confusion or psychosis, take them to the emergency room.

While it may sound odd, the best treatment for severe gabapentin withdrawal symptoms is gabapentin. Resuming your normal dose of gabapentin will get rid of potentially dangerous symptoms, like delirium.

After resuming your normal dose, you should make an appointment with your doctor to discuss your motivations for quitting gabapentin. Your doctor can help you safely taper your dose. Tapering means taking progressively smaller doses of medication over a period of several weeks or months.

Warnings

While gabapentin withdrawal may not be well understood, the recorded cases are alarming. Many of the gabapentin withdrawal case studies involve people with a history of psychiatric or substance abuse problems. If you share either of these risk factors, there is cause for concern.

Pre-Existing Conditions

During detox and withdrawal, the symptoms of pre-existing conditions often return. People with a history of bipolar disorder, psychosis, depression, and epilepsy are all at risk. If you have been taking gabapentin for pain, your pain may return to pretreatment levels. People with these conditions may be safer detoxing in a hospital setting, where doctors are prepared to treat any possible complications. 

If you have a pre-existing condition or a history of complicated substance withdrawal, then you might want to consider spending the first few days of your withdrawal in a hospital or specialized inpatient detox facility.

Pregnancy

If you are pregnant, gabapentin can have unpredictable effects. There is one case study in which an infant was admitted to the neonatal intensive care unit because she was born in gabapentin withdrawal. If you are pregnant, talk to your obstetrician about the safety of gabapentin and the possibility of tapering down before your baby is born. 

Long-Term Treatment

Your long-term treatment plan for gabapentin dependence will depend on the presence of pre-existing conditions, including substance abuse, and your reasons for taking the drug in the first place.

There are no clinical protocols designed to manage gabapentin withdrawal. You and your doctor can work together to figure out the best way forward.

The general consensus seems to be that tapering off gabapentin can help prevent severe withdrawal symptoms. You could taper your dose at home, but it is best to stay in communication with your doctor.

If you have been taking high doses of gabapentin that were prescribed by your doctor, then that doctor should be consulted before you taper on your own or stop taking the medication. Your doctor will talk about the risks and benefits of stopping gabapentin. Depending on your situation, risks could include seizures, opioid dependence, or pain. Your doctor may advise transitioning to a different medication before tapering off gabapentin completely.

If you have been abusing your gabapentin prescription by mixing it with other drugs or alcohol, then tapering your dose may not be sufficient. Addiction is a complex disorder of the brain and it requires a long-term treatment plan. Comprehensive addiction treatment programs typically combine a variety of tactics to help you understand why you began abusing drugs in the first place. Individual and group therapy sessions can teach you how to recognize the negative behavioral patterns that lead you toward drugs. A counselor, therapist, or psychologist can also help you develop strategies for dealing with triggers and cravings.

Resources

If you or someone you love is experiencing serious signs of gabapentin withdrawal, such as confusion or delirium, do not hesitate to seek emergency medical attention. If you are planning to stop taking gabapentin, you will want to make an appointment with your prescribing doctor or a primary care doctor who can help see you through the tapering process.

If you are struggling with addiction issues, especially if you’ve been mixing gabapentin with other drugs or alcohol, you will want to find long-term support. You have several options, including:

  • A psychologist, psychiatrist, or counselor in private practice or at a hospital
  • An inpatient detox facility
  • An addiction treatment center that offers inpatient or outpatient programs
  • A peer support group, like Narcotics Anonymous (NA)
  • A provider licensed to distribute buprenorphine, a treatment for opioid dependence

To find a qualified professional in your area, you can use this searchable directory from the Substance Abuse and Mental Health Services Administration (SAMHSA). You can also call SAMHSA’s national helpline at 1-800-662-HELP (4357) to be referred to a provider in your area. SAMHSA also offers a searchable directory of buprenorphine and methadone providers.

A Word From Verywell

Withdrawal can be tough, especially when you’re withdrawing from more than one substance. If you have been using gabapentin with opioids, withdrawal from each substance can complicate the other. If you are being treated for opioid withdrawal, be sure to tell your doctor about your gabapentin use. The same goes for alcohol.

Was this page helpful?
Article Sources